Thunderstorm Wind, Caledonia
- When
- June 19, 3:05 PM EST
- Where
- Caledonia County, Hardwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- POST OFFICE
- Coordinates
- 44.500, -72.367
A surface trough and mid-level atmospheric disturbance moved into a very warm and humid airmass across Vermont during the afternoon of the 19th. This resulted in the development of several lines of thunderstorms, that intensified as they moved across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface trough and mid-level atmospheric disturbance moved into a very warm and humid airmass across Vermont during the afternoon of the 19th. This resulted in the development of several lines of thunderstorms, that intensified as they moved across the state. Severe thunderstorms moved across northeast Vermont by mid to late afternoon producing damaging winds in Hardwick that resulted in large branches and powerlines blown down. Also, numerous reports of trees and tree branches down in St. Johnsbury onRailroad Street, Crow Hill Road and Spring Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 2:18 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 318 PM EDT MON JUN 19 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SVR WX THREAT CONTINUES THROUGH REMAINDER OF THIS AFTN ACROSS VT ZONES. PRIMARY THREAT WILL CONTINUE TO BE DAMAGING WINDS WITH EMBEDDED BOWING SEGMENTS WITHIN SQUALL LINE AND PREVAILING FAST STORM MOTIONS /GENERALLY ENEWD AT 40-45KTS/. WITH THESE STORM MOTIONS...IT DOESN/T TAKE MUCH OF A DOWNDRAFT TO RESULT IN SVR WIND GUSTS. ISOLATED LARGE HAIL REMAINS POSSIBLE WITH THE STRONGER CORES. FOLLOWING THE STORMS THIS EVENING...PATCHY AREAS OF FOG ARE POSSIBLE...PARTICULARLY IN AREAS RECEIVING HEAVIER RAINFALL WHICH WILL BRING NR SFC LAYER CLOSE TO SATURATION. HAVE REINTRODUCED A CHANCE OF RAIN SHOWERS ACROSS THE ST. LAWRENCE VLY AND PORTIONS OF THE ADIRONDACKS LATE TONIGHT. UPSTREAM VORT MAX ACROSS SERN ONTARIO IS ASSOCIATED WITH ADDITIONAL SHOWERS AND TSTMS AND THESE MAY IMPACT OUR FAR WRN FA LATE TONIGHT. WX THIS AFTN IS ASSOCIATED WITH A PRE-FRONTAL TROUGH. THE SFC COLD FRONT WILL TRANSLATE SEWD INTO THE ST. LAWRENCE VLY BY 12Z TUE...AND ACROSS VT DURING THE AFTN HRS. ATTENDANT H5 TROUGH DIGS SEWD ACROSS THE FA DURING THE AFTERNOON HOURS...AND SHOULD RESULT IN SUFFICIENT FORCING FOR SCT SHOWERS/TSTMS. HAVE GONE WITH CHANCE POPS ACROSS ADIRONDACKS AND ST. LAWRENCE VLY TOMORROW...AS FRONT LIKELY MOVES THROUGH PRIOR TO DIURNAL HEATING MAX. ACROSS THE CHAMPLAIN VLY AND CENTRAL/NRN VT...HAVE FORECAST LIKELY POPS WITH THREAT FOR SMALL HAIL AND GUSTY WINDS WITH STRONGER CELLS. ACTIVITY SHOULD SHIFT EWD AND DIMINISH AFTER SUNSET TOMORROW. HIGH PRESSURE BUILDS IN WEDNESDAY WITH FAIR WX EXPECTED. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... A SERIES OF TROFS/COLD FRONTS TO AFFECT THE FA FOR MUCH OF THU THRU SAT...WITH WK HI PRESS ON NEXT SUN THRU TUE. HAVE HELD ONTO CHC POPS ACRS THE THU THRU SAT TIME-FRAME FOR ANY POSSIBLE CONVECTION THEN. DRY WX EXPECTED ACRS THE REST OF THE EXTENDED PERIOD. LOADED IN THE LATEST HPC TEMP/DEWPT/WIND DATA...WITH JUST A FEW TWEAKS. SFC WINDS LOOK TO BE PRETTY LT ACRS THE FA ON WED NITE. && .AVIATION... CONVECTION TO MOVE ACRS THE FA FROM THE WEST INTO EARLY THIS EVENING. G46 MPH AT KSLK EARLIER AS THE LINE OF TSRA PASSED. SFC WINDS ACRS THE FA TO SHIFT TO A MORE WESTERLY DIRECTION WITH TIME AS TONITE PROGRESSES. MAYBE SOME FG AROUND OVRNITE TONITE...BUT DID NOT SPEND A WHOLE LOT OF TIME EVALUATING THAT DUE TO SHORTER-TERM CONCERNS. KEPT IN THE MENTION OF SOME MORE -SHRA ACRS NY STATE LATER IN THE PERIOD FROM THE PREVIOUS SET OF TAFS FOR NOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...BANACOS LONG TERM...MURRAY AVIATION...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 359 AM EDT MON JUN 19 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-200800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 359 AM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE ACTIVITY WILL DEVELOP ACROSS NORTHERN NEW YORK BY THE MID TO LATE MORNING HOURS...AND PUSH QUICKLY EASTWARD INTO VERMONT BY EARLY TO MID AFTERNOON. THERE WILL BE A CONTINUED CHANCE OF SHOWERS OVERNIGHT TONIGHT...MAINLY ACROSS NORTHERN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A COLD FRONT WILL APPROACH AND CROSS THE REGION DURING TUESDAY...ALONG WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. THEN MAINLY DRY AND SEASONABLE CONDITIONS ARE EXPECTED FOR LATER TUESDAY NIGHT INTO EARLY THURSDAY. THE NEXT CHANCE OF SIGNIFICANT RAINFALL WILL OCCUR BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON. JMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
307 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
BEFORE POWER WENT OUT.
0300 PM TSTM WND GST ESSEX 44.51N 73.06W
06/19/2006 E60 MPH CHITTENDEN VT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
0220 PM TSTM WND DMG SCHUYLER FALLS 44.63N 73.56W
06/19/2006 CLINTON NY AMATEUR RADIO
TWO 4 INCH TREE LIMBS BLOWN DOWN.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG MILTON 44.64N 73.11W
06/19/2006 CHITTENDEN VT AMATEUR RADIO
FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.
&&
MBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG SARANAC LAKE 44.33N 74.13W
06/19/2006 FRANKLIN NY AMATEUR RADIO
2 TO 3 INCH TREE LIMBS BLOWN DOWN.
0220 PM TSTM WND DMG SCHUYLER FALLS 44.63N 73.56W
06/19/2006 CLINTON NY AMATEUR RADIO
TWO 4 INCH TREE LIMBS BLOWN DOWN.
0235 PM TSTM WND DMG ISLE LA MOTTE 44.87N 73.33W
06/19/2006 GRAND ISLE VT LAW ENFORCEMENT
TREES BLOWN DOWN.
0240 PM TSTM WND DMG PLATTSBURGH 44.70N 73.46W
06/19/2006 CLINTON NY LAW ENFORCEMENT
MANY TREES AND UTILITY POLES BLOWN DOWN.
0245 PM TSTM WND DMG SWANTON 44.92N 73.12W
06/19/2006 FRANKLIN VT LAW ENFORCEMENT
TREES BLOWN DOWN ALONG ROUTES 36 AND 78.
0250 PM TSTM WND DMG WESTPORT 44.18N 73.44W
06/19/2006 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 9N.
0255 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
BEFORE POWER WENT OUT.
0300 PM TSTM WND GST ESSEX 44.51N 73.06W
06/19/2006 E60.00 MPH CHITTENDEN VT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
0306 PM TSTM WND DMG MILTON 44.64N 73.11W
06/19/2006 CHITTENDEN VT AMATEUR RADIO
FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.
&&
MBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
327 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 4 SW SANTA CLARA 44.59N 74.51W
06/19/2006 FRANKLIN NY PUBLIC
SEVERAL TREES AND BRANCHES DOWN.
0110 PM TSTM WND DMG CHILDWOLD 44.28N 74.67W
06/19/2006 ST. LAWRENCE NY POST OFFICE
6 TO 8 INCH TREE LIMB BLOWN DOWN.
0135 PM TSTM WND DMG SARANAC LAKE 44.33N 74.13W
06/19/2006 FRANKLIN NY AMATEUR RADIO
2 TO 3 INCH TREE LIMBS BLOWN DOWN.
0220 PM TSTM WND DMG SCHUYLER FALLS 44.63N 73.56W
06/19/2006 CLINTON NY AMATEUR RADIO
TWO 4 INCH TREE LIMBS BLOWN DOWN.
0235 PM TSTM WND DMG ISLE LA MOTTE 44.87N 73.33W
06/19/2006 GRAND ISLE VT LAW ENFORCEMENT
TREES BLOWN DOWN.
0240 PM TSTM WND DMG PLATTSBURGH 44.70N 73.46W
06/19/2006 CLINTON NY LAW ENFORCEMENT
MANY TREES AND UTILITY POLES BLOWN DOWN.
0245 PM TSTM WND DMG SWANTON 44.92N 73.12W
06/19/2006 FRANKLIN VT LAW ENFORCEMENT
TREES BLOWN DOWN ALONG ROUTES 36 AND 78.
0250 PM TSTM WND DMG WESTPORT 44.18N 73.44W
06/19/2006 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 9N.
0255 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
BEFORE POWER WENT OUT.
0300 PM TSTM WND GST ESSEX 44.51N 73.06W
06/19/2006 E60.00 MPH CHITTENDEN VT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
0300 PM NON-TSTM WND DMG COLCHESTER 44.53N 73.15W
06/19/2006 CHITTENDEN VT LAW ENFORCEMENT
TREE DOWN.
0306 PM TSTM WND DMG MILTON 44.64N 73.11W
06/19/2006 CHITTENDEN VT AMATEUR RADIO
FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.
0326 PM TSTM WND DMG RICHMOND 44.40N 73.00W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
TREE DOWN.
&&
MBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
332 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 4 SW SANTA CLARA 44.59N 74.51W
06/19/2006 FRANKLIN NY PUBLIC
SEVERAL TREES AND BRANCHES DOWN.
0110 PM TSTM WND DMG CHILDWOLD 44.28N 74.67W
06/19/2006 ST. LAWRENCE NY POST OFFICE
6 TO 8 INCH TREE LIMB BLOWN DOWN.
0135 PM TSTM WND DMG SARANAC LAKE 44.33N 74.13W
06/19/2006 FRANKLIN NY AMATEUR RADIO
2 TO 3 INCH TREE LIMBS BLOWN DOWN.
0220 PM TSTM WND DMG SCHUYLER FALLS 44.63N 73.56W
06/19/2006 CLINTON NY AMATEUR RADIO
TWO 4 INCH TREE LIMBS BLOWN DOWN.
0235 PM TSTM WND DMG ISLE LA MOTTE 44.87N 73.33W
06/19/2006 GRAND ISLE VT LAW ENFORCEMENT
TREES BLOWN DOWN.
0240 PM TSTM WND DMG PLATTSBURGH 44.70N 73.46W
06/19/2006 CLINTON NY LAW ENFORCEMENT
MANY TREES AND UTILITY POLES BLOWN DOWN.
0245 PM TSTM WND DMG SWANTON 44.92N 73.12W
06/19/2006 FRANKLIN VT LAW ENFORCEMENT
TREES BLOWN DOWN ALONG ROUTES 36 AND 78.
0250 PM TSTM WND DMG WESTPORT 44.18N 73.44W
06/19/2006 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 9N.
0255 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
BEFORE POWER WENT OUT.
0255 PM TSTM WND GST ST. ALBANS 44.81N 73.08W
06/19/2006 M62.00 MPH FRANKLIN VT TRAINED SPOTTER
WIND GUST MEASURED BY SPOTTER.
0300 PM TSTM WND GST ESSEX 44.51N 73.06W
06/19/2006 E60.00 MPH CHITTENDEN VT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
0300 PM NON-TSTM WND DMG COLCHESTER 44.53N 73.15W
06/19/2006 CHITTENDEN VT LAW ENFORCEMENT
TREE DOWN.
0306 PM TSTM WND DMG MILTON 44.64N 73.11W
06/19/2006 CHITTENDEN VT AMATEUR RADIO
FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.
0326 PM TSTM WND DMG RICHMOND 44.40N 73.00W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
TREE DOWN.
&&
MBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 4 SW SANTA CLARA 44.59N 74.51W
06/19/2006 FRANKLIN NY PUBLIC
SEVERAL TREES AND BRANCHES DOWN.
0110 PM TSTM WND DMG CHILDWOLD 44.28N 74.67W
06/19/2006 ST. LAWRENCE NY POST OFFICE
6 TO 8 INCH TREE LIMB BLOWN DOWN.
0135 PM TSTM WND DMG SARANAC LAKE 44.33N 74.13W
06/19/2006 FRANKLIN NY AMATEUR RADIO
2 TO 3 INCH TREE LIMBS BLOWN DOWN.
0220 PM TSTM WND DMG SCHUYLER FALLS 44.63N 73.56W
06/19/2006 CLINTON NY AMATEUR RADIO
TWO 4 INCH TREE LIMBS BLOWN DOWN.
0235 PM TSTM WND DMG ISLE LA MOTTE 44.87N 73.33W
06/19/2006 GRAND ISLE VT LAW ENFORCEMENT
TREES BLOWN DOWN.
0240 PM TSTM WND DMG PLATTSBURGH 44.70N 73.46W
06/19/2006 CLINTON NY LAW ENFORCEMENT
MANY TREES AND UTILITY POLES BLOWN DOWN.
0245 PM TSTM WND DMG SWANTON 44.92N 73.12W
06/19/2006 FRANKLIN VT LAW ENFORCEMENT
TREES BLOWN DOWN ALONG ROUTES 36 AND 78.
0250 PM TSTM WND DMG WESTPORT 44.18N 73.44W
06/19/2006 ESSEX NY LAW ENFORCEMENT
TREES DOWN ALONG ROUTE 9N.
0255 PM TSTM WND GST ST. ALBANS 44.81N 73.08W
06/19/2006 M62.00 MPH FRANKLIN VT TRAINED SPOTTER
WIND GUST MEASURED BY SPOTTER.
0255 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
POWER LINES DOWN AND POWER OUT. WINDS MEASURED AT 49 MPH
BEFORE POWER WENT OUT.
0300 PM NON-TSTM WND DMG COLCHESTER 44.53N 73.15W
06/19/2006 CHITTENDEN VT LAW ENFORCEMENT
TREE DOWN.
0300 PM TSTM WND GST ESSEX 44.51N 73.06W
06/19/2006 E60.00 MPH CHITTENDEN VT TRAINED SPOTTER
SPOTTER ESTIMATED 60 MPH WINDS.
0306 PM TSTM WND DMG MILTON 44.64N 73.11W
06/19/2006 CHITTENDEN VT AMATEUR RADIO
FOUR INCH DIAMETER TREE LIMB BLOWN DOWN.
0315 PM TSTM WND DMG BRIDPORT 43.98N 73.32W
06/19/2006 ADDISON VT LAW ENFORCEMENT
TREES DOWN.
0326 PM TSTM WND DMG RICHMOND 44.40N 73.00W
06/19/2006 CHITTENDEN VT TRAINED SPOTTER
TREE DOWN.
0330 PM TSTM WND DMG MIDDLEBURY 44.01N 73.16W
06/19/2006 ADDISON VT LAW ENFORCEMENT
TREES DOWN.
0335 PM TSTM WND DMG WATERBURY 44.34N 72.75W
06/19/2006 WASHINGTON VT EMERGENCY MNGR
NUMEROUS TREES DOWN. REPORTED BY VERMONT EMERGENCY
MANAGEMENT.
0336 PM TSTM WND DMG JOHNSON 44.64N 72.68W
06/19/2006 LAMOILLE VT LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0351 PM TSTM WND DMG FAIR HAVEN 43.60N 73.27W
06/19/2006 RUTLAND VT POST OFFICE
TREES DOWN. WINDS ESTIMATED AT 60 MPH.
&&
MBThe Burlington radar (KCXX), 63 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517300, 5517301.